Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2025, 8:58 PM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2025, 8:58 PM CDT (01:58 UTC)
- Expired
- Apr 16, 2025, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3508 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865
WUUS53 KDDC 170158
SVRDDC
KSC047-057-097-145-170245-
/O.NEW.KDDC.SV.W.0005.250417T0158Z-250417T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
858 PM CDT Wed Apr 16 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Northwestern Kiowa County in south central Kansas...
South central Pawnee County in south central Kansas...
Edwards County in south central Kansas...
* Until 945 PM CDT.
* At 858 PM CDT, a severe thunderstorm was located near Windhorst,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9961 3782 9972 3809 9915 3781 9901
3777 9901
TIME...MOT...LOC 0158Z 245DEG 28KT 3778 9959
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA1 follow-up statement
964
WWUS53 KDDC 170235
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
935 PM CDT Wed Apr 16 2025
KSC047-057-097-145-170245-
/O.EXP.KDDC.SV.W.0005.000000T0000Z-250417T0245Z/
Ford KS-Kiowa KS-Pawnee KS-Edwards KS-
935 PM CDT Wed Apr 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
NORTHWESTERN KIOWA...SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3770 9961 3782 9972 3809 9915 3781 9901
3777 9901
TIME...MOT...LOC 0235Z 245DEG 28KT 3790 9926
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:57 PM CDT, 2 hours 1 minute earlier. Its key messages:
- Very isolated storms tonight with hail and wind threats
- Hot, windy, and high fire danger Thursday
- Much colder Friday
- Still very large uncertainty Sunday for precipitation
Area forecast discussion, Apr 16, 6:57 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 657 PM CDT Wed Apr 16 2025 .KEY MESSAGES... - Very isolated storms tonight with hail and wind threats - Hot, windy, and high fire danger Thursday - Much colder Friday - Still very large uncertainty Sunday for precipitation && .DISCUSSION... Issued at 222 PM CDT Wed Apr 16 2025 There will be low chances (20-24%) of very isolated storms tonight. The atmosphere will be capped and low level moisture is lagging, so areal coverage should be limited. There is a boundary located across west-central Kansas and some storms may form off of that. CAMs are not in great agreement with convective placement, so did broad-brush the FA with low pops to account for the uncertainty. CAPE of 500-1500 J/kg may develop this evening along with 40-45 kt of bulk shear. So we could get a strong to severe isolated storm or two this evening. The main threats would be some hail and wind. Storms will probably be pretty high based, since dewpoints are not expected to be higher until later tonight. Unfortunately, much of the FA will probably remain dry tonight with this low precipitation potential. Hot, windy and high fire danger is expected Thursday. Some blowing dust may also occur with the strong winds. Highs in the 90s and decreasing dewpoints behind a dryline will lead to very low afternoon relative humidity (5% to 10%). Have upgraded the entire FA to a Red Flag Warning to account for this threat. Do not burn as any fire could become quickly out of control. A front will traverse across the state early Friday morning. With the quick fropa and decent CAA in its wake, felt it was best to undercut the NBM and go with the NBM25. The GFS lags the front compared to the EC, but that looks like to be an outlier compared to other models. Anyway, starting a cooler trend seemed to be the way to go given the strong and early fropa. Highs could be as much (or maybe even more if the trend continues) 30 degrees colder on Friday than compared to Thursday. Will have to watch for possible freeze headlines Saturday morning across the northwest counties as the locations have already past our 16 April criteria for a headline. An even colder morning looks certainly possible Sunday morning if there are not too many clouds lingering. There might be a drier trend in both the deterministic as well as the ensemble models Sunday. WPC has trended the higher QPF southeast and east of the FA. All the higher boundary layer moisture looks to remain across Oklahoma to southeast Kansas, so the drier trend looks to be the way to go. But a cool day and some showers around still looks possible. The next business week looks to feature split flow aloft. This would suggest warmer than normal temperature and a mainly dry forecast. However, there might be hints in the long range models at increasing storm chances next week, but confidence is low. .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1111 AM CDT Wed Apr 16 2025 Southwest winds will blow 15-25 kt through the evening. There is a chance of very isolated TSRA this evening. Areal coverage is expected to be very limited. Will not include TSRA/CB groups in the TAFs now, as confidence is very low, particularly for any significant impacts to any particular terminal. Another 50-65 kt LLJ may impact KDDC/KLBL and could lead to LLWS for these terminals through the overnight period. Southwest winds will be 20-30 kt tomorrow with gusts of 33 to 45 kt during the day. BLDU may be possible tomorrow during the day, but confidence is also too low to include this early in the TAFs for tomorrow. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 652 PM CDT Wed Apr 16 2025 Any leftover high based shower activity or virga will dissipate with the loss of heating before 02z. Expect south winds to persist overnight, with strong low level wind shear as a 50-60 kt southerly low level jet develops. Winds will veer to the southwest and increase in speed to 20 kts by 16-18z ahead of the next cold front that will pass after the end of the period. && .FIRE WEATHER... Issued at 222 PM CDT Wed Apr 16 2025 A critical/Red Flag Warning day is still expected Thursday. Very little in change of thinking in the forecast. Hot highs, very low relative humidity of 5% to 10%, and strong southwest winds will set the stage for high fire danger Thursday. As a result, have upgraded the entire FA to a Red Flag Warning. Do not burn as any fire could quickly become out of control. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM CDT /10 AM MDT/ to 9 PM CDT /8 PM MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090. && DISCUSSION...Sugden AVIATION...Finch FIRE WEATHER...Sugden
Hazardous weather outlook, Apr 16, 3:05 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Apr 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Apr 16 2025 /205 AM MDT Wed Apr 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A few isolated thunderstorms could develop late this afternoon and this evening that will have the potential to produce hail up to 2 inches and wind gusts up to 60 mph. Confidence in storms is low (~20%) but any storms that do develop will have an environment to produce severe weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather threat this afternoon mainly for areas along and west of highway 83 as lowest relative humidity values fall to around 15% and southwest winds will be at 15-25 mph. High confidence of fed flag criteria and critical fire weather conditions for much of southwest Kansas on Thursday afternoon as lowest relative humidity values fall to around 5-10% and southwest winds increase to 20-30 mph and wind gusts could be as high as 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
In the hours before
Special weather statement, Apr 16, 5:52 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
552 PM CDT Wed Apr 16 2025
KSZ066-081-162315-
Pratt KS-Stafford KS-
552 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN STAFFORD AND
CENTRAL PRATT COUNTIES THROUGH 615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Cullison, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Pratt around 555 PM CDT.
Iuka around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 9891 3764 9902 3766 9902 3794 9847
3783 9847 3782 9846 3768 9847
TIME...MOT...LOC 2251Z 240DEG 42KT 3761 9889
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Apr 16, 7:56 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
756 PM CDT Wed Apr 16 2025
KSZ064>066-078>080-170145-
Hodgeman KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS-
756 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN...SOUTH CENTRAL PAWNEE...SOUTHWESTERN
STAFFORD AND EDWARDS COUNTIES THROUGH 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Wright around 800 PM CDT.
Spearville around 805 PM CDT.
Bellefont and Windhorst around 815 PM CDT.
Other locations in the path of this storm include Offerle and
Kinsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 9990 3777 10001 3822 9919 3786 9897
TIME...MOT...LOC 0055Z 241DEG 37KT 3773 9988
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Apr 16, 8:41 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
841 PM CDT Wed Apr 16 2025
KSZ065-066-078>081-170230-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-Ford KS-
841 PM CDT Wed Apr 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTH CENTRAL PAWNEE...SOUTHWESTERN STAFFORD...EDWARDS AND
NORTHWESTERN PRATT COUNTIES THROUGH 930 PM CDT...
At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windhorst, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Windhorst around 845 PM CDT.
Offerle around 855 PM CDT.
Other locations in the path of this storm include Kinsley and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3776 9893 3764 9975 3779 9987 3792 9960
3791 9957 3793 9957 3813 9912
TIME...MOT...LOC 0141Z 240DEG 40KT 3776 9973
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:56 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Pawnee | 49 min |
| Apr 16, 8:41 PM CDT | Special Weather Statement | DDC | Edwards | 49 min |
| Apr 16, 9:15 PM CDT | Special Weather Statement | DDC | Hodgeman | 30 min |
| Apr 16, 9:26 PM CDT | Special Weather Statement | DDC | Edwards, Stafford | 34 min |
| Apr 16, 9:27 PM CDT | Special Weather Statement | DDC | Ford | 33 min |
| Apr 16, 9:48 PM CDT | Special Weather Statement | DDC | Edwards | 42 min |
| Apr 16, 9:49 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| Apr 16, 10:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 27 min |
| Apr 16, 10:18 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| Apr 16, 10:27 PM CDT | Special Weather Statement | DDC | Edwards | 48 min |
| Apr 16, 10:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 30 min |
| Apr 17, 12:33 AM CDT | Special Weather Statement | DDC | Trego | 12 min |
| Apr 17, 1:04 AM CDT | Special Weather Statement | DDC | Ellis | 26 min |
| Apr 17, 1:20 AM CDT | Special Weather Statement | DDC | Ellis | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.